I'm having a REAL problem with this looooong taper off dose my dr. has me on. I had the 3 day iv solmed, then a 7 WEEK taper. I'm currently on 50mg. a day til Thurs., then go to 40mg. for several days, etc. etc. I realize that all dr.s are different, but it's driving me CRAZY! I go for my follow up appt. next Mon., but wanted to tell you about a conversation I had last night. My sis is an RN and one of her co-workers has been dx. with ms about a year. She told me to call and talk with her so I did. She said her dr. (loves him!) works very closely with the ms specialists at UT Southwestern Medical Center in Dallas. She said he did extensive studies and doesn't believe a taper is necessary, especialy a long one. She takes Rebif and gets a 1x steroid iv (smaller dose) monthly to keep hers in check. When she had the initial episode, she had about 3 days iv and a very short taper and did just fine. All my symptoms are sooo much better. Balance is back and eyes are getting there. Numbness is also going away. It was my understanding that your body has to resume it's own adrenal functions after getting all the artificial stuff and if that's the case, how could someone safely not taper. I'm confused? Any words of wisdom would be appreciated. Thanks guys, Sue P.S. I'm still praying for you all and praying for a miracle for a cure.
Usually my taper is 100-80-60-40-20 mg (so, 5 days.) I have cut that short at my own discretion, depending on how I feel. The IV hits me differently every time I do it. I see how I feel when I wake up, and judge how much I need. I've done the IV numerous times, so I feel comfortable making that decision for myself. My last treatment wasn't so hard, so I did my own taper of 40-20-10 (cut the last pill in half,) and was finished with it in three days. It is difficult to get through the withdrawal, and I didn't want to draw the whole thing out by extending the oral prednisone any longer that absolutely necessary.
much longer than I wanted. Too bad we can't always get what we want!
in this case, yes you can. it's your body. your neuro doesn't have a gun to your head. trust yourself and listen to your own body. only you live inside your body. not your neuro. you don't have to go to med school to know how you feel.
Good advice from djpihavems. That's what my daughter does. Sometimes she doesn't do any taper (it's not medically necessary) if all is going well and her symptoms continue to lay low. Sometimes she has to do the taper or her symptoms will come right back.
If she does the taper, the longest is about 10 days, tapering from 100mg to 20mg, 2 days at each level.
Honestly, my daughter's doc prescribes the full amount, but leaves it up to my daughter to adjust the taper accordingly.